Hail, Dixon
- When
- April 1, 5:07 PM CST
- Where
- Dixon County, 0.51 mi E of Dixon
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.420, -96.990
A thunderstorm produced two reports of hail, one quarter size, at Dixon in extreme northeast Nebraska during the late afternoon of April 1st.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A thunderstorm produced two reports of hail, one quarter size, at Dixon in extreme northeast Nebraska during the late afternoon of April 1st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 1, 3:07 PM CST, 2 hours earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
407 PM CDT WED APR 1 2015
.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 405 PM CDT WED APR 1 2015
THE MAIN WEATHER FOCUS FOR TONIGHT WILL BE THE POTENTIAL FOR
THUNDERSTORM DEVELOPMENT ALONG AN ADVANCING COLD FRONT. WHILE THE
FRONTAL PROGRESSION HAS SLOWED SOME...MOISTURE RETURNS HAVE ALSO
BEEN SLOW. DEWPOINTS ARE JUST STARTING TO BUILD INTO THE LOW TO MID
40S...WITH THE 50+ READINGS STILL WELL SOUTH OF THE REGION. AS A
RESULT...CAPE VALUES REMAIN FAIRLY MINIMAL...HOWEVER MID LEVEL LAPSE
RATES ARE EXPECTED TO INCREASE THROUGH THIS AFTERNOON. SOUNDINGS
SHOW A STRONG INVERTED V WITH A LONG AND SKINNY CAPE AND
UNIDIRECTIONAL SHEAR.
STILL EXPECT THUNDERSTORMS TO DEVELOP ALONG THE FRONT...HOWEVER THE
TIMING OF INITIATION IS A BIT LATER THAT PREVIOUS MODEL RUNS. THE
BEST WINDOW OF OPPORTUNITY WOULD BE IN THE EARLY EVENING...WITH
STORMS QUICKLY DEVELOPING INTO A LINEAR STRUCTURE. THESE STORMS WILL
PROGRESS EAST WITH THE FRONT FAIRLY QUICKLY BEFORE EXITING THE
FORECAST AREA BY MIDNIGHT. SEVERE STORMS STILL LOOK POSSIBLE...BUT
THE MAIN THREAT WILL PRIMARILY BE DAMAGING WINDS. WITH SURFACE WINDS
ALREADY AVERAGING 25 TO 35 MPH...IT WILL NOT TAKE MUCH TO GET SEVERE
WIND GUSTS TO OCCUR GIVEN THE INVERTED V SOUNDINGS. THE MAIN SEVERE
THREAT WILL BE DAMAGING GUSTS TO 65 OR 70 MPH. HAIL SEEMS LIKE MUCH
LESS OF A THREAT AND WOULD BE LARGELY SUB SEVERE. FOLLOWED A BLEND
OF THE HRRR AND RAP...WHICH HAVE CONSISTENTLY BEEN SHOWING STORMS
DEVELOPING ALONG A LINE FROM NEAR SIOUX CITY TO ORANGE CITY TO
WINDOM AROUND 6 OR 7 PM AND TRACKING EAST INTO THE EVENING. STILL
LOOKS LIKE STORM DEVELOPMENT WILL FIRE JUST OUTSIDE OF THE SIOUX
FALLS AREA...SO HAVE KEPT POPS AROUND 20 PERCENT. ALSO LOWERED QPF
AMOUNTS QUITE A BIT GIVEN THE DRIER SCENARIO...BUT COULD SEE LOCALLY
AROUND A HALF INCH OF RAIN UNDER A THUNDERSTORM.
STRONG WINDS AHEAD OF THE FRONT WILL DECREASE A LITTLE AS THE FRONT
ARRIVES THEN TURN NORTHWEST AROUND 20 TO 30 MPH. DECIDED TO EXTEND
THE WIND ADVISORY A FEW MORE HOURS THIS AFTERNOON BUT SHOULD BE GOOD
TO EXPIRE AROUND 6 PM. AS THE EVENING PROGRESSES WINDS WILL BE ON AN
OVERALL DOWNWARD TREND. AFTER MIDNIGHT WINDS WILL SETTLE CLOSER TO 5
TO 10 MPH. LOWS TONIGHT WILL RANGE FROM THE UPPER 30S IN THE WEST TO
UPPER 40S IN THE SOUTHEAST.
.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 405 PM CDT WED APR 1 2015
COOLER AND BREEZY ON THURSDAY...WITH HIGHS IN THE 50S AND 60S AND
WEST NORTHWEST WINDS INCREASING INTO THE 20 TO 35 MPH RANGE BY
AFTERNOON. GIVEN EXPECTED DEEP MIXING DEWPOINTS WILL LIKELY BE LOWER
THAN MOST GUIDANCE. THIS IMPACTS FIRE WEATHER AND IS DESCRIBED
BELOW. STILL LOOKS LIKE ANY PRECIPITATION FROM THE WAVE CROSSING THE
PLAINS WILL STAY TO OUR SOUTH THURSDAY NIGHT...ALTHOUGH WILL LIKELY
SEE INCREASING MID AND HIGH CLOUDS BY THURSDAY AFTERNOON. COOLER AIR
ADVECTS IN THURSDAY NIGHT INTO FRIDAY...RESULTING IN MORNING LOWS IN
THE 20S AND 30S AND DAYTIME HIGHS ONLY IN THE 40S AND 50S. WILL BE A
SUNNY DAY AND WINDS WILL BE A BIT LIGHTER THOUGH...MORE IN THE 10 TO
20 MPH RANGE.
A BIT OF A TRICKY FORECAST FOR THE WEEKEND WITH REGARDS TO
TEMPERATURES. SHOULD REMAIN DRY...BUT WILL LIKELY SEE A DECENT
GRADIENT IN TEMPERATURES WITH A BOUNDARY NEARBY. LATEST MODEL TRENDS
SUGGEST A SLIGHTLY FURTHER NORTH POSITION OF THE BOUNDARY...ALLOWING
FOR WARMER TEMPERATURES IN OUR REGION. SO TRENDED HIGHS IN THAT
DIRECTION...WITH MOST LOCATIONS IN THE 50S AND 60S...POSSIBLY SOME
LOW 70S ALONG THE MISSOURI RIVER.
FORECAST UNCERTAINTY CONTINUES INTO NEXT WEEK AS MODELS STRUGGLE
WITH MAGNITUDE AND TIMING OF WAVES EJECTING EAST OUT OF THE LONGWAVE
WEST COAST TROUGH. AS OF NOW LOOKS LIKE A SLIGHT CHANCE OF AN
ELEVATED SHOWER OR THUNDERSTORM SUNDAY NIGHT ALONG THE ELEVATED WARM
FRONT. AS LOW LEVEL MOISTURE INCREASES...COULD ALSO SEE SOME STRATUS
AND DRIZZLE. QUESTION THEN BECOMES WHERE THE LOW TRACKS AND HOW FAST
IT MOVES EAST. GEM AND GFS ARE IN ONE CAMP MOVING THE SURFACE LOW
OVERHEAD MONDAY AND EXITING TO THE EAST MONDAY NIGHT...WITH THE
ECMWF KEEPING MORE OF THE ENERGY BACK AND MOVING THE LOW BY ON
TUESDAY. SO FOR NOW CAN JUST SAY PRECIPITATION CHANCES INCREASE
MONDAY INTO TUESDAY...BUT EXACT TIMING IS UNCERTAIN. TRACK OF THE
LOW WILL DETERMINE WHETHER WE SEE A COLD RAIN OR SOME THUNDERSTORMS.
CURRENT CONSENSUS LEANS TOWARDS A COOLER RAIN...WITH MAYBE A FEW
STORMS ALONG THE MISSOURI RIVER. BUT THIS COULD CHANGE DEPENDING ON
THE EXACT TRACK...AND CAN NOT EVEN RULE OUT SOME SNOW MIXING IN...SO
WILL NEED TO MONITOR TRENDS. ANOTHER WAVE MAY BRING ANOTHER
PRECIPITATION THREAT WEDNESDAY INTO THURSDAY...SO MAIN STORY WILL BE
THE MORE ACTIVE PRECIPITATION THREAT NEXT WEEK.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1231 PM CDT WED APR 1 2015
SEVERAL AVIATION CONCERNS TODAY...WITH STRONG WINDS...A SHARP
WIND SHIFT AND CONVECTION EXPECTED THROUGH THE EVENING. COLD FRONT
IS NOW MOVING INTO OUR WESTERN BORDER AND WILL DIVE SOUTHEAST
THROUGH THE REGION THROUGH AROUND 03Z. AHEAD OF THE FRONT...VERY
STRONG SOUTH SOUTHWEST WIND ARE AVERAGING 20 TO 35 MPH WITH HIGHER
GUSTS. EXPECT THESE WINDS TO DECREASE SLIGHTLY AS THE FRONT
ARRIVES THEN INCREASE AGAIN TO 15 TO 25 KT IMMEDIATELY BEHIND THE
FRONT. AS THE EVENING PROGRESSES...OVERALL WIND SPEEDS
DECREASE...THEN DROP TO LESS THAN 10 KT AFTER 06Z. THUNDERSTORMS
ARE EXPECTED TO DEVELOP ALONG THE COLD FRONT LATE AFTERNOON -
AFTER 22Z...THROUGH AROUND 04Z...PRIMARILY EAST OF A SIOUX CITY
TO ORANGE CITY TO WINDOM LINE. IT STILL LOOKS LIKE ANY STORMS
WOULD DEVELOP SOUTHEAST OF FSD...SO WILL NOT MENTION IN TAFS. ANY
STORM THAT DEVELOPS WILL BE CAPABLE OF BECOMING SEVERE WITH SMALL
HAIL AND WIND GUSTS TO 60KT.
&&
.FIRE WEATHER...
ISSUED AT 405 PM CDT WED APR 1 2015
RED FLAG WARNING WILL CONTINUE INTO EARLY THIS EVENING...WITH STRONG
SOUTHWESTERLY WINDS AHEAD OF THE FRONT TURNING NORTHWESTERLY BEHIND
IT. UPGRADED SOUTHEAST SOUTH DAKOTA AND SOUTHWEST MINNESOTA TO A RED
FLAG WARNING FOR THURSDAY. DEEP MIXING WILL ALLOW FOR RH VALUES TO
DROP INTO THE 15 TO 25 PERCENT RANGE FROM LATE MORNING THROUGH THE
AFTERNOON. NORTHWESTERLY WINDS WILL ALSO INCREASE INTO THE 20 TO 35
MPH RANGE. KEPT NORTHEAST NEBRASKA AND NORTHWEST IOWA OUT FOR NOW.
WINDS ARE MORE BORDERLINE THERE...15 TO 30 MPH AND RAINFALL THIS
AFTERNOON AND EVENING MAY BE ENOUGH TO LIMIT FIRE THREAT. HOWEVER IF
RAIN TONIGHT ENDS UP MORE SCATTERED OR LESS THAN EXPECTED...MIDNIGHT
SHIFT WILL NEED TO CONSIDER INCLUDING THEM IN THE RED FLAG WARNING
AS WELL.
THE LOW RH CONTINUES FRIDAY INTO SATURDAY...15 TO 25
PERCENT...BUT WINDS SHOULD BE LIGHTER. GENERALLY 10 TO 25 MPH ON
FRIDAY OUT OF THE NORTHWEST AND 10 TO 20 MPH OUT OF THE SOUTH ON
SATURDAY. THIS SHOULD KEEP US BELOW RED FLAG CRITERIA BOTH
DAYS...BUT STILL EXPECT HIGH TO VERY HIGH FIRE DANGER GIVEN DRY
FUELS AND LOW RH.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR SDZ255>258.
RED FLAG WARNING FROM 11 AM TO 7 PM CDT THURSDAY FOR SDZ255>258.
WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR SDZ040-055-056-062.
MN...RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR MNZ900.
RED FLAG WARNING FROM 11 AM TO 7 PM CDT THURSDAY FOR MNZ900.
WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR MNZ071-072-080-081-
089-090-097-098.
IA...RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR IAZ300-301.
WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR IAZ001>003-012>014-
021-022-032.
NE...RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR NEZ249.
&&
SHORT TERM...
LONG TERM...CHENARD
AVIATION...
FIRE WEATHER...CHENARDHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 437 PM CDT WED APR 1 2015 IAZ001>003-012>014-020>022-031-032-MNZ072-080-081-089-090-NEZ013- 014-SDZ071-022145- LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON- DIXON-DAKOTA-UNION- 437 PM CDT WED APR 1 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT SOUTH TO SOUTHWEST WINDS AVERAGING 25 TO 35 MPH WITH SOME GUSTS AROUND 40 MPH WILL CONTINUE THIS AFTERNOON...DIMINISHING EARLY THIS EVENING. THESE WINDS WILL HELP TO PRODUCE AN EXTREME GRASSLAND FIRE DANGER INDEX. DEBRIS BURNING IS NOT RECOMMENDED. SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE EVENING HOURS. THE PRIMARY RISK FROM THESE THUNDERSTORMS WILL BE SMALL HAIL AND STRONG WINDS UP TO 65 MPH. THE RISK FOR SEVERE STORMS WILL END BY THE LATE EVENING HOURS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE GRASSLAND FIRE DANGER INDEX WILL REACH THE VERY HIGH TO EXTREME CATEGORY THURSDAY AFTERNOON. DEBRIS BURNING IS NOT RECOMMENDED AND ANY OUTDOOR ACTIVITY SHOULD BE DONE WITH CAUTION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...ESPECIALLY IN NORTHWESTERN IOWA AND EXTREME SOUTHERN MINNESOTA. MNZ071-097-098-SDZ038>040-050-052>070-022145- LINCOLN MN-PIPESTONE-ROCK-BEADLE-KINGSBURY-BROOKINGS-GREGORY- JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON- MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN SD- BON HOMME-YANKTON-CLAY SD- 437 PM CDT WED APR 1 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT GUSTY NORTHWEST WINDS BEHIND A COLD FRONT MAY REACH 20 TO 30 MPH WITH OCCASIONAL GUSTS TO 40 MPH THIS EVENING. THE GRASSLAND FIRE DANGER RISK WILL REMAIN VERY HIGH TO EXTREME INTO THIS EVENING. DEBRIS BURNING IS NOT RECOMMENDED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE GRASSLAND FIRE DANGER INDEX WILL REACH THE EXTREME CATEGORY THURSDAY AFTERNOON. A RED FLAG WARNING IS IN EFFECT FOR MOST AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
441 PM CDT WED APR 1 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM NON-TSTM WND DMG MINNEOTA 44.56N 95.98W
04/01/2015 LYON MN PUBLIC
WIND GUST SNAPPED A UTILITY POLE.
&&
NWS SIOUX FALLS SD
IRIS SYSTEMThe Sioux Falls radar (KFSD), 132 km away, was scanning. The volume nearest the first event began at 23:07 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 570046, 570047.